Florida, 2011

Hail and Damaging Wind in Florida, July 26, 2011

July 26, 2011 · NWS JAX · 2 events in 2 counties and zones

Isolated pulse severe storms produced some wind damage in Flagler County. Storms developed along the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Isolated pulse severe storms produced some wind damage in Flagler County. Storms developed along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 26, 1:12 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 26, 1:12 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT TUE JUL 26 2011

.SHORT TERM...A SHORTWAVE TROUGH STRETCHES ALONG THE SE ATLANTIC
COAST SOUTHWESTWARD ALONG THE GULF COAST OF FL/AL/MS/LA. MODELS
ALL SUGGEST A CLOSED LOW AT 500MB IS DEVELOPING NEAR SC COAST AND
WILL GRADUALLY DRIFT SOUTH THRU WED NIGHT. PROXIMITY OF THIS
DISTURBANCE ALONG WITH EXISTING INSTABILITY AND SEA BREEZES...
WILL KEEP POPS HIGHER THAN AVERAGE. WILL GO WITH 60% POPS WED
AFTN EXCEPT A STRIP OF 50% NEAR THE ALTAMAHA...AS THE GFS/ECMWF
HINT THAT SOME DRIER AIR SLIPS IN ON THE BACK SIDE OF THE LOW.

BY THURSDAY THE SURFACE TROUGH WEAKENS AND THE MID LEVEL LOW
EXITS AS HIGH PRESSURE RIDGE BUILD IN FROM THE EAST. EXPECT WARMER
TEMPS IN THE LOW/MID 90S. LINGERING DEEP MOISTURE WILL KEEP RAIN
CHANCES NEAR OR ABOVE NORMAL MAINLY OCCURRING AS SEA BREEZES PUSH
INLAND.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SUBTROPICAL HIGH PRESSURE RIDGE WILL BUILD OVER THE SOUTHEAST
REGION INTO THE WEEKEND WITH A RETURN TO HOT TEMPERATURES AND
MAINLY LOW END POPS. MAX TEMPS WILL RANGE FROM THE LOW 90S COAST
TO UPR 90S WELL INLAND. WEAK BOUNDARY LAYER WINDS WILL LIKELY
RESULT IN A SEA BREEZE COLLISION NEAR THE SPINE OF NORTH FLORIDA
PENINSULA EACH AFTN. EARLY NEXT WEEK...HIGH PRESSURE ALOFT WILL
RETROGRADE WEST ALLOWING TROUGHINESS ALONG THE EAST COAST.
SOUTHERLY LOW LEVEL FLOW WILL KEEP HOT TEMPS BUT SCATTERED
SHOWERS/STORMS WILL INCREASE IN COVERAGE ESPECIALLY OVER SE GA.

&&

.AVIATION...

A TROUGH OF LOW PRESSURE WILL LINGER JUST NORTH OF THE FORECAST
AREA...AND SLOWLY DISSIPATE THROUGH WEDNESDAY. SURFACE RIDGING
WILL BUILD WESTWARD OVER THE REGION WEDNESDAY NIGHT INTO THURSDAY.

THE COMBINATION OF MOISTURE CONVERGENCE ALONG THE TROUGH...AND
SURFACE BASED DIURNAL INSTABILITY WILL KEEP SCATTERED TO NUMEROUS
SHOWERS AND STORMS ACROSS THE REGION THIS AFTERNOON...AND POSSIBLY
INTO THE EARLY EVENING. A FEW OF THESE STORMS COULD PRODUCE BRIEF
STRONG WIND GUSTS.

CONVECTION WILL DISSIPATE OVERNIGHT...WITH THE LOSS OF DAYTIME
HEATING...THEN REINITIATE EARLY WEDNESDAY AFTERNOON. WITH THE TROUGH
NEARBY...A FEW OVERNIGHT SHOWERS OR STORMS COULD NOT BE RULED OUT.
&&

.MARINE...

NEARBY TROUGH OF LOW PRESSURE OVER THE SOUTHEASTERN UNITED STATES
WILL CONTINUE TO PROVIDE FOR INCREASED CHANCES FOR THUNDERSTORMS
THROUGH WEDNESDAY. NOCTURNAL EFFECTS WILL LEAD TO SLIGHTLY ELEVATED
WIND SPEEDS TONIGHT. OTHERWISE...A RIDGE OF HIGH PRESSURE WILL BUILD
ACROSS THE REGION WEDNESDAY NIGHT AND HOLD INTO THE START OF THE
WEEKEND. HEADLINES ARE NOT ANICIPATED DURING THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  91  74  95 /  60  50  30  40
SSI  77  89  78  91 /  60  50  30  30
JAX  74  91  74  94 /  50  60  30  40
SGJ  76  92  76  91 /  40  50  30  30
GNV  74  92  73  93 /  30  60  30  50
OCF  74  93  73  94 /  30  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/STRUBLE/WALKER
Hazardous weather outlook, Jul 26, 1:33 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT TUE JUL 26 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
233 PM EDT TUE JUL 26 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE
INTO THE EVENING HOURS. SOME THUNDERSTORMS MAY BECOME STRONG OR
SEVERE WITH CONCERNS OF STRONG WIND GUSTS...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED WEDNESDAY. RAIN CHANCES WILL THEN DECREASE INTO THE WEEKEND.
HOT TEMPERATURES WILL ALSO RETURN WITH AFTERNOON HIGHS RANGING
FROM THE LOWER 90S COAST TO UPPER 90S ACROSS THE FAR INTERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/MKT

In the hours before

Special weather statement, Jul 26, 1:32 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT TUE JUL 26 2011

GAZ149-150-163-261915-
ATKINSON-CLINCH-WARE-
232 PM EDT TUE JUL 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN WARE...
SOUTHERN ATKINSON AND NORTHWESTERN CLINCH COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES SOUTHWEST OF PEARSON...OR 7
MILES NORTH OF LAKELAND...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND PEARSON...HOMERVILLE...
MILLWOOD...COGDELL...AXSON AND ARGYLE THROUGH 315 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3137 8263 3119 8253 3103 8262 3104 8298
      3118 8298 3118 8304 3119 8305 3125 8305
TIME...MOT...LOC 1832Z 255DEG 22KT 3115 8304

CARROLL
Special weather statement, Jul 26, 1:51 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT TUE JUL 26 2011

GAZ132-134-150-151-261930-
BACON-COFFEE-PIERCE-WARE-
251 PM EDT TUE JUL 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...NORTHWESTERN PIERCE...BACON AND SOUTHEASTERN COFFEE COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF BICKLEY...OR 8 MILES
SOUTHEAST OF DOUGLAS...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND NICHOLLS...BICKLEY...NEW
LACY...DIXIE UNION AND ALMA THROUGH 330 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3152 8227 3131 8231 3130 8259 3137 8263
      3136 8267 3136 8281 3150 8285 3164 8239
TIME...MOT...LOC 1851Z 255DEG 16KT 3144 8272

CARROLL

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alachua

When
July 26, 2:01 PM EST
Where
Alachua County, 2.06 mi E of Newberry
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.654, -82.586

A deputy reported golf ball size hail at 23300 W Newberry Road.

Thunderstorm Wind, Flagler

When
July 26, 4:31 PM EST
Where
Flagler County, 1.8 mi W of Palm Coast Town Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.490, -81.240

A tree was blown down along Ethan Allen Drive in Palm Coast. The time of damage was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330089, 318724.